Arizona, 2018

Damaging Wind and Heavy Rain in Arizona, July 29, 2018

July 29, 2018 · NWS PSR · 2 events in 1 county or zone

Scattered showers and thunderstorms developed across the higher terrain of southern Gila County during the afternoon hours on July 29th and some of the stronger storms affected the area around Globe and Miami. As is typical during the monsoon, the stronger storms were able to produce gusty and damaging outflow winds as well as intense rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Scattered showers and thunderstorms developed across the higher terrain of southern Gila County during the afternoon hours on July 29th and some of the stronger storms affected the area around Globe and Miami. As is typical during the monsoon, the stronger storms were able to produce gusty and damaging outflow winds as well as intense rainfall. A trained spotter 3 miles south of Globe measured very heavy rain with a rain rate in excess of 2 inches per hour. A Flood Advisory was issued for the area due to the heavy rain but no flash flooding was reported. Gusty outflow winds also developed and they downed power lines between the communities of Miami and Claypool. The winds were estimated to be in excess of 50 mph. A Severe Thunderstorm Warning was issued shortly before the power lines were snapped.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 29, 2:22 PM MST, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 29, 2:22 PM MST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
222 PM MST Sun Jul 29 2018

.SYNOPSIS...
Anticipate a familiar Monsoon weather pattern this week with storm
activity occurring mainly over the higher terrain of Arizona with
only slight chances over the lower deserts. Otherwise, slightly
above normal temperatures can be expected.

&&

.DISCUSSION...
Tonight...
The effects of last night's storm activity can be seen in the
24 hr trends of surface temperature dew points over the forecast
area. Generally speaking, temperatures are down and dew points
are up. Those lower temperatures mean more CIN than yesterday.
Isolated storms have developed over the higher terrain areas of
northern and eastern Arizona early this afternoon. The CAMs by
and large have handled that and go on to show new development over
Gila County, Yavapai County, and far northeast Maricopa County -
but nothing much on the lower deserts (except perhaps portions of
Pima County). The exception is the HRRR (and to a lesser extent
the HRRRX) which shows strong storms pushing southwestward across
metro Phoenix this evening. The HREF doesn't support that scenario
but does suggest significant outflows moving across south-central
AZ into southwest AZ. The end result is that we're looking for a
substantially quieter night over the Arizona deserts than last
night. But, since the Phoenix area only had noteworthy activity on
the periphery last night, it wouldn't take a lot of activity
tonight for there to be a significant difference.

Monday through Sunday...
Operational models including GFS and ECMWF as well as GEFS
ensemble members continue to paint a relatively stable synoptic
flow pattern over the region with the mid tropospheric anticyclone
center wobbling around the Mohave Desert and AZ. Also, no large
inverted troughs being advertised that would have a direct effect.
Of note, the GFS and ECMWF do develop a tropical storm next
weekend but it's well south of the southern tip of Baja Mexico. As
for moisture, The GFS generally keeps above average precipitable
water over the forecast area. However, the GEFS depicts a slow
downward trend in precipitable water and CAPE with the GFS being
on the upper end of the solutions. That being said, there is a lot
of spread amongst the members and the mean value of precipitable
water stays well above 1 inch for PHX. Anticipate a bit of warming
and lower dew points (compared with the preceding weekend). With
the close proximity of the high center, CIN will continue to be a
significant factor. That, combined with relatively weak steering
flow, will lead to only modest storm chances for the lower
deserts. Of course, subtle flow features can have big impacts and
thus at least one of the days this week could turn out to be a big
night.

&&

.AVIATION...

South-Central Arizona including KPHX, KIWA, and KSDL:

Through around 02Z, winds will remain out of the west aob 10 kts
with FEW to SCT mid and upper level clouds. Storm activity this
afternoon and evening should be more widespread than previous days
with a high likelihood of storm outflows moving into the metro from
an easterly component sometime between 02-04Z. With this outflow,
also comes the potential for blowing dust and visibility concerns.
In addition, there is moderate to high confidence that thunderstorms
will develop along this outflow boundary and push westward with a
few isolated strong to severe thunderstorms possible. As activity
moves over terminals, SCT to BKN cloud decks between 6 to 8 kft will
be likely and could possibly be even lower if storms move overhead.

Southeast California/Southwest Arizona including KIPL and KBLH:

Winds to favor the south at KBLH and the southeast at KIPL with
general sustained speeds of around 10 kts with a few gusts up to 20
to 25 kts during the afternoon hours. Some debris clouds from storms
in Arizona are likely this evening into tonight. There is at least a
slight chance of a storm outflow reaching the terminals late
tonight, but any storm activity should remain to the east of the
terminals. Although storm activity should remain limited, the
afomentioned outflow will bring the potential for blowing dust and
slight visibility concerns.

Aviation Discussion not updated for amended TAFs.

&&

FIRE WEATHER...

Wednesday through Sunday:

Anticipate a familiar Monsoon weather pattern this week with storm
activity occurring mainly over the higher terrain of Arizona with
only slight chances over the lower deserts. Minimum humidities
will remain above 15% on the lower deserts (upper teens to mid
20s; mid 20s to mid 30s higher terrain). Overnight recovery will
remain good. Apart from thunderstorms, winds will be light except
for typical afternoon and evening breeziness.

&&

.SPOTTER INFORMATION STATEMENT...
Skywarn amateur radio Nets may need to be activated for this
afternoon and evening. Spotters should follow standard reporting
procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...AJ
AVIATION...Hernandez
FIRE WEATHER...AJ

In the hours before

Local storm report, Jul 29, 1:10 PM MST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
110 PM MST SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     15 NE PARKER            34.29N 114.10W
07/28/2018                   LA PAZ             AZ   TRAINED SPOTTER

            STORM SPOTTER SAYS SOME ROOF SHINGLES ARE
            BLOWN OFF AND SOME POWER LINES ARE DOWN DUE
            TO THE OUTFLOW WINDS LAST NIGHT.

&&

BH
Special weather statement, Jul 29, 4:25 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
425 PM MST SUN JUL 29 2018

AZZ556-558-560-562-563-300015-
Southeast Gila County AZ-Tonto Basin AZ-San Carlos AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
425 PM MST SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 515 PM MST...

At 424 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Tonto National Monument to near
San Carlos. Movement was southwest at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Globe, San Carlos, Miami, Cutter, Central Heights-Midland City,
Claypool, Top-Of-The-World and Inspiration.

This includes the following highways...
US Highway 60 between mile markers 237 and 265.
AZ Route 70 between mile markers 253 and 271.
AZ Route 77 between mile markers 162 and 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3338 11045 3329 11046 3324 11044 3314 11057
      3349 11123 3355 11118 3355 11115 3357 11116
      3373 11103 3369 11094 3364 11092 3366 11088
      3341 11036
TIME...MOT...LOC 2324Z 026DEG 14KT 3365 11099 3337 11042

Wilson

The radar

The Phoenix radar (KIWA), 76 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Gila

When
July 29, 5:15 PM MST to 5:20 PM MST
Where
Gila County, 0.58 mi E of Miami
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
33.400, -110.860

Afternoon thunderstorms developed in the Globe and Miami area on July 29th, and one of the stronger storms produced gusty and damaging outflow winds that affected Miami and Claypool. According to a trained spotter in the town of Miami, at 1715MST the power was out in town due to nearby power lines that were snapped. at 1720MST a public report was received indicating power lines had been snapped between Claypool and Miami. The wind gusts that snapped the lines were estimated to be upwards of 60 mph. A Severe Thunderstorm Warning was issued for the area at 1707MST and it remained in effect through 1745MST.

Heavy Rain, Gila

When
July 29, 5:20 PM MST to 8:00 PM MST
Where
Gila County, 4.15 mi S of Globe
Reported by
Trained Spotter
Coordinates
33.340, -110.780

Afternoon thunderstorms developed over portions of southern Gila County on July 29th, and one of the stronger ones generated locally heavy rains that affected areas around the town of Globe. At 1741MST, a trained weather spotter measured peak rain rates in excess of 2 inches per hour; 1.11 inches was measured 3 miles out of Six Shooter Canyon during the previous 30 minutes. Flash flooding was not reported around Globe but a Flood Advisory was issued at 1719MST and it continued through 2011MST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762668, 762667.